OJS  Vol.2 No.5 , December 2012
A Bayesian Quantile Regression Analysis of Potential Risk Factors for Violent Crimes in USA
Abstract: Bayesian quantile regression has drawn more attention in widespread applications recently. Yu and Moyeed (2001) proposed an asymmetric Laplace distribution to provide likelihood based mechanism for Bayesian inference of quantile regression models. In this work, the primary objective is to evaluate the performance of Bayesian quantile regression compared with simple regression and quantile regression through simulation and with application to a crime dataset from 50 USA states for assessing the effect of potential risk factors on the violent crime rate. This paper also explores improper priors, and conducts sensitivity analysis on the parameter estimates. The data analysis reveals that the percent of population that are single parents always has a significant positive influence on violent crimes occurrence, and Bayesian quantile regression provides more comprehensive statistical description of this association.
Cite this paper: M. Wang and L. Zhang, "A Bayesian Quantile Regression Analysis of Potential Risk Factors for Violent Crimes in USA," Open Journal of Statistics, Vol. 2 No. 5, 2012, pp. 526-533. doi: 10.4236/ojs.2012.25068.

[1]   “Crime in the United States,” 2011. in the United States

[2]   “Crime by State and Region, FBI,” 2006. in the United States

[3]   A. Agresti and B. Finlay, “Statistical Methods for the Social Sciences,” Prentice Hall, Upper Saddle River, 1997.

[4]   J. P. Hoffmann, “Linear Regression Analysis: Applications and Assumptions,” 2nd Edition, Brigham Young University, Provo, 2010.

[5]   R. Koenker, A. Chesher and M. Jackson, “Quantile Regression”, Cambridge University Press, London, 2005. doi:10.1017/CBO9780511754098

[6]   A. Gelman, J. B. Carlin, H. S. Stern and D. B. Rubin, “Bayesian Data Analysis,” 2nd Edition, Chapman and Hall/CRC, Boca Raton, 2003.

[7]   K. Yu and R. A. Moyeed, “Bayesian Quantile Regression,” Statistics and Probability Letters, Vol. 54, No. 4, 2001, pp. 437-447.

[8]   A. Kottas and A. E. Gelfand, “Bayesian Semiparametric Median Regression Modeling,” Journal of the American Statistical Association, Vol. 96, No. 456, 2001, pp. 1458- 1468.

[9]   G. O. Roberts, A. Gelman and W. R. Gilks, “Weak Convergence and Optimal Scaling of Random Walk Metropolis Algorithms”, Annals of Applied Probability, Vol. 7, No. 1, 1997, pp. 110-120.